South Dakota, 2016

Tornadoes in South Dakota, June 14, 2016

June 14, 2016 · NWS ABR · 4 events in 3 counties and zones

A strong surface low pressure area and warm front lifting northeast across eastern South Dakota brought many small thunderstorms which produced multiple weak tornadoes. Only minor damage occurred with these tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area and warm front lifting northeast across eastern South Dakota brought many small thunderstorms which produced multiple weak tornadoes. Only minor damage occurred with these tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 6:02 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 6:02 AM CST, 3 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
702 AM CDT TUE JUN 14 2016

.UPDATE...
Issued at 641 AM CDT TUE JUN 14 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 418 AM CDT TUE JUN 14 2016

Most rainfall associated with remnant convection is from KPIR
south, however as the morning progresses a left exit region/area of
Q vector convergence will move across the forecast area. This will
result in an expansion of clouds and precipitation into mainly the
area between the James and Missouri valleys. NAM profiles support
skinny MLCAPE values on the order of 1000j/kg or less, although a
narrow ribbon of higher instability appears likely across southeast
counties, and thus the increased SPC risk. Shear isn't very great
however, with best low level turning associated with a warm front
across northeast counties, and 0-6kt shear only tops out around
30kts in southeast counties. There is also a decent fetch of stratus
in easterly flow across Minnesota, and limited daytime heating is a
concern. The main threat then is the potential for heavy rain. PWAT
values increase to around 2 standard deviations above climo and the
weak shear and profile winds support slow movement of individual
cells.

System does a slow wind up late this afternoon with wrap around
showers lingering into the evening/overnight hours. 850mb
temperatures remain around 20C as the low passes, so temperatures
will remain close to average going into Wednesday. Warm advection
under upper ridging will result in temperatures increasing into the
upper 80s/low 90s for Thursday.

.LONG TERM...(Thursday Evening through Monday)
Issued at 418 AM CDT TUE JUN 14 2016

When the period opens Thursday night, the upper level flow pattern
is weak southwest flow aloft. The CWA is situated on the western
edge of strong upper level ridging with a subtle/gradual shift
toward weak mid/upper level height falls by Friday night when
shortwave energy begins to run into the northern plains within this
southwest flow pattern. The dayshift mentioned zonal flow Sunday.
00Z deterministic solutions still maintaining that flattened or
suppressed upper level ridge flow pattern and balanced or zonal flow
there by Sunday night persisting into Monday night before western
CONUS upper level ridging is progged to set up, placing the CWA
under northwest flow aloft.

Continuing to mention a handful of forecast periods in the extended
/mainly night-time periods/ with precipitation chances. And,
continuing to support the warmest temperatures of the extended
forecast on the front end /Friday and Saturday/ prior to the push of
a cold frontal boundary either partially or completely through the
CWA, setting the stage for slightly cooler readings heading into
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 641 AM CDT TUE JUN 14 2016

Showers and thunderstorms are beginning to develop/lift north
across the forecast area this morning. KPIR and KMBG are VFR
presently, and are expected to remain so today and tonight unless
a stronger /heavy rain-producing/ shower or thunderstorm moves
overhead dropping visbies below VFR. KATY is now sitting solidly
in IFR stratus and is expected to remain there through at least
early this afternoon. KATY could end up being the recepient of
some rather strong convection this afternoon. KABR is on the edge
of scattered vs broken coverage term of mvfr stratus clouds this
morning, and is expected to fall over completely into the prevailing
sub-vfr conditions category for much of the morning and possibly
part of the afternoon before flying weather conditions improve.
KABR is also expected to receive at least a couple bouts of shower
and thunderstorm activity off and on this morning into early this
afternoon.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Dorn
Hazardous weather outlook, Jun 14, 3:29 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CDT TUE JUN 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS
OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND
MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN
RISK FOR THIS AREA IS HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

The radar

The Aberdeen radar (KABR), 201 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lyman

When
June 14, 9:22 AM CST
Where
Lyman County, 1.21 mi SW of Reliance
Reported by
Public
Coordinates
43.870, -99.620

Tornado, Day

When
June 14, 1:42 PM CST to 1:47 PM CST
Where
Day County, 2.02 mi NE of Holmquist to 3.71 mi NE of Holmquist
Rating
EF0
Path length
1.69 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
45.352, -97.622

A tornado touched down near a lake west of Webster traveling northeast for nearly two miles over open land. Some large tree branches were downed in a tree grove.

Tornado, Day

When
June 14, 2:14 PM CST to 2:18 PM CST
Where
Day County, 2.96 mi S of Waubay to 1.76 mi SE of Waubay
Rating
EF0
Path length
2.02 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.287, -97.317

A tornado touched down over Bitter Lake traveling northeast and dissipating before moving inland.

Tornado, Roberts

When
June 14, 3:14 PM CST to 3:30 PM CST
Where
Roberts County, 3.71 mi W of Corona to 1.41 mi ENE of Wilmot
Rating
EF0
Path length
5.43 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
45.326, -96.846

A tornado touched down near the Grant and Roberts county border west of Corona and traveled north to near Wilmot. Only minor crop damage was noted until it tracked over a farmstead snapping a tree at its trunk along with snapping off several fence posts.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645717, 645637, 645655, 645665.